Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2013, 8:48 PM CDT for Anderson County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2013, 8:48 PM CDT (01:48 UTC)
- Expired
- May 19, 2013, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:47 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
332
WUUS53 KTOP 200148
SVRTOP
KSC003-200215-
/O.NEW.KTOP.SV.W.0055.130520T0148Z-130520T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 846 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
COLONY...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLONY...LONE ELM AND KINCAID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3803 9508 3804 9552 3805 9552 3831 9506
TIME...MOT...LOC 0149Z 232DEG 45KT 3800 9534
HAIL...1.00IN
WIND...60MPH
$$
HENNECKE2 follow-up statements
010
WWUS53 KTOP 200207
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT SUN MAY 19 2013
KSC003-200215-
/O.CON.KTOP.SV.W.0055.000000T0000Z-130520T0215Z/
ANDERSON-
907 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ANDERSON COUNTY UNTIL 915 PM CDT...
AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN ANDERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9530 3831 9506 3803 9508 3804 9529
TIME...MOT...LOC 0207Z 232DEG 45KT 3813 9511
HAIL...1.00IN
WIND...60MPH
$$
HENNECKE024 WWUS53 KTOP 200214 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 914 PM CDT SUN MAY 19 2013 KSC003-200224- /O.EXP.KTOP.SV.W.0055.000000T0000Z-130520T0215Z/ ANDERSON- 914 PM CDT SUN MAY 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY WILL EXPIRE AT 915 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3817 9530 3831 9506 3803 9508 3804 9529 TIME...MOT...LOC 0214Z 232DEG 45KT 3818 9501 $$ HENNECKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:03 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 19, 7:03 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 703 PM CDT SUN MAY 19 2013 .SHORT TERM...(TONIGHT) ISSUED AT 419 PM CDT SUN MAY 19 2013 STRONG TO SEVERE CONVECTION IS EXPECTED TO CONTINUE ACROSS THE CWA THIS EVENING. UPPER JET IS NOSING INTO SOUTH CENTRAL KANSAS WITH MUCH OF THE CWA UNDER THE FAVORABLE LEFT EXIT REGION ENHANCING LIFT OVER NORTH CENTRAL AND NORTHEAST KANSAS. STEEP MID LEVEL LAPSE RATES OF 8 TO 9 DEGREES CELSIUS HAVE OVERSPREAD NORTHEAST KANSAS AS THE UPPER TROUGH PIVOTS NORTHEAST THIS AFTERNOON AND EVENING. CAPE VALUES HAVE INCREASED TO 2000 TO 4000 J/KG AND BULK SHEAR OF 40 TO 50 KTS. POTENTIAL FOR ISOLATED TORNADOES IS EXPECTED TO CONTINUE INTO THE MID EVENING HOURS. 0-1 KM STORM RELATIVE HELICITY 100 TO 150 M2/S2 IS FORECAST FROM SOUTH CENTRAL KANSAS ACROSS EAST CENTRAL KANSAS THIS EVENING. A COLD FRONT WILL ALSO MOVE THROUGH MUCH OF THE CWA TONIGHT BEFORE STALLING SOUTHEAST OF THE TURNPIKE TOWARD MORNING. LOWS TONIGHT WILL RANGE FROM THE MID 50S NORTH CENTRAL TO THE MID 60S EAST CENTRAL. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 419 PM CDT SUN MAY 19 2013 UPPER LOW WILL CUTOFF OVER THE NORTHERN PLAINS MONDAY AND MOVE LITTLE THROUGH TUESDAY. WITH THE COLD AIR ALOFT THERE WILL BE STEEPER LAPSE RATES AND A CONTINUED POTENTIAL FOR SOME CONVECTION GRAZING THE NORTHERN CWA UNTIL THE UPPER LOW SPINS EASTWARD BY WEDNESDAY. AT THE SAME TIME...THE BOUNDARY THAT GETS PUSHED SOUTHWARD INTO SOUTHERN KS WILL LINGER WITH CONTINUED CHANCES FOR THUNDERSTORMS ACROSS THE SOUTHERN AND ESPECIALLY THE FAR SOUTHEAST CWA UNTIL THE EASTWARD MOVEMENT OF THE UPPER TROUGH PUSHES THE BOUNDARY AND DRIER AIR SOUTH OF THE CWA. THIS WILL TAKE PLACE TUESDAY NIGHT THROUGH WEDNESDAY. HIGHS MONDAY WILL BE IN THE 80S...THEN COOLING INTO GENERALLY THE MIDDLE 70S FOR TUESDAY AND WEDNESDAY. AS THE UPPER TROUGH CONTINUES TO SHIFT EASTWARD THROUGH THE END OF THE WEEK...WARM AIR ADVECTION WILL SPREAD NORTHEASTWARD ACROSS THE AREA AS UPPER RIDGING ALOFT DEVELOPS ACROSS THE CENTRAL PLAINS. THIS WILL WARRANT A REINTRODUCTION OF CHANCES FOR THUNDERSTORMS THURSDAY INTO THE WEEKEND. AS THIS OCCURS...HIGHS SHOULD BEGIN TO EDGE BACK INTO THE LOW TO MID 80S FOR THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 703 PM CDT SUN MAY 19 2013 MAIN LINE OF STORMS HAS MOVED OFF TO THE NORTHEAST OF THE TOP AND FOE TERMINALS. OTHER SCATTERED STORMS MAY MOVE INTO THE TERMINAL AREA BETWEEN 01Z AND 03Z. VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION AND AFTER 05Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...63 AVIATION...53
Hazardous weather outlook, May 19, 7:15 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 715 PM CDT SUN MAY 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-210015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 715 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL EXIT THE AREA TO THE EAST OF HIGHWAY 75 BY 730 PM. OTHER SCATTERED THUNDERSTORMS FURTHER TO THE WEST IN CENTRAL AND NORTH CENTRAL KANSAS MAY STILL MOVE EAST THROUGH THE EVENING AND PRODUCE ADDITIONAL SEVERE HAIL AND WIND GUSTS BEFORE WEAKENING. ANY ADDITIONAL HAIL IS EXPECTED TO BE QUARTER SIZE OR SMALLER...BUT MAY STILL CONTAIN DAMAGING WIND GUSTS OVER 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT. A TORNADO WATCH STILL REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS. A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT CHANCES FOR STORMS INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS STILL POSSIBLE FOR A FEW MORE HOURS THIS EVENING BEFORE STORMS WEAKEN AND MOVE EAST.
In the hours before
Local storm report, May 19, 7:09 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 W MCLOUTH 39.20N 95.23W
05/19/2013 JEFFERSON KS LAW ENFORCEMENT
TREES BLOWN DOWN ON K-16 HIGHWAY ABOUT 1.5 MILES WEST OF
MCLOUTH.
0655 PM TSTM WND DMG OSKALOOSA 39.22N 95.31W
05/19/2013 JEFFERSON KS LAW ENFORCEMENT
DAMAGE TO METAL ROOFS AT A LUMBER YARD ON HIGHWAY 59.
&&
JWLocal storm report, May 19, 7:19 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 6 ESE OSKALOOSA 39.20N 95.21W
05/19/2013 JEFFERSON KS TRAINED SPOTTER
TREE CAME DOWN ON VACANT HOUSE
&&
KSANDERSSpecial weather statement, May 19, 7:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT SUN MAY 19 2013
KSZ035-037-200100-
DICKINSON-MORRIS-
732 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS AND SOUTHEASTERN DICKINSON
COUNTIES...
THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF MORRIS AND SOUTHEASTERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LATIMER...WILSEY...
WHITE CITY...PARKERVILLE AND DWIGHT.
A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
&&
LAT...LON 3852 9694 3861 9694 3861 9705 3887 9681
3887 9651 3883 9650 3882 9639 3852 9683
TIME...MOT...LOC 0031Z 226DEG 44KT 3861 9689
PHILLIPSLocal storm report, May 19, 7:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG ESE MELVERN 38.51N 95.64W
05/19/2013 OSAGE KS TRAINED SPOTTER
A 4 FOOT DIAMETER TREE BLOWN OVER ONTO HOUSE AT THEIR
LOCATION.
&&
SWLocal storm report, May 19, 8:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 3 ESE JAMESTOWN 39.59N 97.81W
05/19/2013 E60.00 MPH CLOUD KS TRAINED SPOTTER
ALSO DIME SIZED HAIL.
&&
SWLocal storm report, May 19, 8:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 E NORWAY 39.70N 97.75W
05/19/2013 REPUBLIC KS LAW ENFORCEMENT
TREE BLOWN OVER THE ROAD.
0808 PM HAIL 7 E NORWAY 39.70N 97.64W
05/19/2013 E1.00 INCH REPUBLIC KS LAW ENFORCEMENT
NEAR THE TOWN OF TALMO.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 39 min |
| May 19, 7:32 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 19, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| May 19, 8:16 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 44 min |
| May 20, 8:15 AM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 20, 8:38 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 20, 8:47 AM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| May 20, 2:48 PM CDT | Special Weather Statement | TOP | Anderson | 27 min |
| May 20, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.